Acute monoblastic leukemia with t(9;11) in a patient receiving chemotherapy for ovarian cancer: Secondary leukemia or fortuitous association of two neoplasias?

Aaron Sulkes, Rose Ruchlemer, Suzzanne Ben Neria, Rachel Leizerowitz, Dvora Abeliovich, Aaron Polliack

Research output: Contribution to journalArticlepeer-review

Abstract

We describe the clinical course of a 61 years old patient who developed fulminant acute monoblastic leukemia (MSA, FAB) while still on systemic chemotherapy for an advanced adenocarcinoma of the ovary. The leukemia developed following chemotherapy with Cyclophosphamide and Cisplatin (9 cycles), and then Cyclophosphamide and Carboplatin (6 cycles) resulting in a partial remission of the ovarian tumor. Survival from the onset of acute leukemia was extremely short and the cause of death was intracerebral bleeding. Cytogenetic analysis of the leukemic cells revealed a 9:11 translocation, a pattern usually occurring in de novo leukemias. The literature on the association of solid tumors, particularly ovarian cancer, with acute leukemia is reviewed; while systemic chemotherapy for ovarian cancer definitely increases the risk of secondary leukemia, especially if alkylating agents are administered, the occurrence of leukemia during the administration of chemotherapy for the solid tumor is distinctly unusual. Our patient seems to be an additional example of a recently described therapy-related variant of acute leukemia developing shortly after the onset of chemotherapy and characterized by a rapidly downhill clinical course, a monocytic lineage and a cytogenetic rearrangement t(9;11)(p22;q23). While the number of these newly described cases is still small, this additional example should increase the awareness of this potential association in Cisplatin-treated patients.

Original languageEnglish
Pages (from-to)405-409
Number of pages5
JournalLeukemia and Lymphoma
Volume4
Issue number5-6
DOIs
StatePublished - 1991
Externally publishedYes

Keywords

  • Acute leukemia
  • Chemotherapy
  • Monoblastic leukemia
  • Ovarian cancer
  • Secondary leukemia
  • T(9:11)

Fingerprint

Dive into the research topics of 'Acute monoblastic leukemia with t(9;11) in a patient receiving chemotherapy for ovarian cancer: Secondary leukemia or fortuitous association of two neoplasias?'. Together they form a unique fingerprint.

Cite this